Are You Best Friends with Aspirin?

Have you ever experienced stomach pain after using pain medication? I stopped taking over the counter pain medication (I had bad period pain) when I became a health counselor.  We haven’t kept those pills around the house until recently when I was diagnosed with a meniscus tear in my knee. Before diagnoses, not knowing what causing my severe pain, I was not able to walk and sleep. Once the MRI showed that I have a meniscus tear on my right knee, my doctor prescribed a pain medication. I hesitated to take one at first, but my immobility caused so many disturbances in my daily life, I felt I had no choice. The pain medication worked so well (Not opioid!), but I started to notice that I had stomach pain within two weeks. Then I switched to over the counter pain medication and started physical therapy. Since I worked on my knees with all the exercises that the physical therapist programed, walking and all my daily work became manageable without any pain medication.  I was very happy to feel normal again but noticed that something is different…   

Have you ever been prescribed pain medication? Did your doctor disclose any side-effect of the pain medication? Unfortunately, most doctors don’t discuss the side-effects unless you ask, or some may even dismiss or not be aware. There is a lot of research on gastrointestinal problems caused by Non-steroidal anti-inflammatory drugs (NSAIDs) here, here, here, and more in the references section.    

Among the many gastrointestinal problems caused by NSAIDs, I would like to address here that the use of NSAIDs reduces the important digestive key player, Hydrochloric Acid (HCI). HCI is so important for our health as it activates protein-digesting enzymes and helps us absorb vitamins and minerals like calcium, zinc, iron, folate, and B12. Also, strong HCl destroys pathogens and triggers subsequent steps in the digestive cascade that are signaled by the proper degree of acidity. If digestion in the stomach is compromised, then the breakdown and absorption of nutrients in the stomach and beyond won’t be optimal. If those crucial digestive functions are not working due to low HCI, not only gas, bloating and constipation symptom may occur, but also this leads to accelerated aging because of malabsorption, iron deficiency, SIBO (small intestinal bacterial overgrowth), Gastro-esophageal reflux disease (GERD), and even allergies.   

So, if you are struggling with digestive issues and taking NSAIDs, you need to stop NSAIDs and talk to your doctor before a more serious condition starts. If you have pain from something other than injury, instead of popping aspirin, Aleve and ibuprofen like candy, find the cause of pain with the aid of a functional medicine doctor. Then restore vital hydrochloric acid with celery juice as detailed in the book, Medical Medium.

Reference:

https://www.spine-health.com/treatment/pain-medication/potential-risks-and-complications-nsaids

https://www.intechopen.com/books/nonsteroidal-anti-inflammatory-drugs/adverse-effects-and-drug-interactions-of-the-non-steroidal-anti-inflammatory-drugs

https://nutritionreview.org/2018/11/gastric-balance-heartburn-caused-excess-acid/

https://drjockers.com/symptoms-low-stomach-acid/

https://pubmed.ncbi.nlm.nih.gov/2543192/

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s